Pulmonary embolism; next best step - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 10-30-2011
USMLE Forums Master
 
Steps History: Step 1 Only
Posts: 537
Threads: 80
Thanked 342 Times in 138 Posts
Reputation: 374
Lungs Pulmonary embolism; next best step

A 54-year-old woman with breast cancer metastatic to bone comes to the emergency department complaining of shortness of breath. The shortness of breath was of sudden onset, and it is associated with pain on inspiration. She denies cough. She is not a smoker. Her mobility is affected by a metastasis to her left femur. Her blood pressure is 150/90 mm Hg, pulse is 110/min, respiratory rate is 32/min, and oxygen saturation is 89% on room air. Jugular venous pressure is normal. Breath sounds are normal. Chest radiography is interpreted as normal. A ventilation-perfusion scan is read as high probability for pulmonary embolism. She is transferred to your care in the medical intensive care unit. Unfractionated intravenous heparin therapy is started. One day later, you note that her platelet count has fallen from 268,000/L to 140,000/L. Fibrinogen level is normal. Which of the following is the next best step in managing this patient?
A. Arrange for placement of a filter in the inferior vena cava
B. Begin tissue plasminogen activator infusion
C. Continue therapy with heparin and observe
D. Discontinue heparin and begin danaparoid
E. Send D-dimer levels
Reply With Quote Quick reply to this message
The above post was thanked by:
A_a_ (10-31-2011), compal (11-14-2011)



  #2  
Old 10-30-2011
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 26
Threads: 0
Thanked 1 Time in 1 Post
Reputation: 11
Default

I would go with D.
Reply With Quote Quick reply to this message
  #3  
Old 10-31-2011
USMLE Forums Scout
 
Steps History: CK Only
Posts: 91
Threads: 6
Thanked 27 Times in 22 Posts
Reputation: 37
Default

arrange for inferior vena cava filter.
heparin shud b discontinued but we can't begin danaparoid.
if lipirudin was a choice i wd have taken tht.warfarin can b started as well????
Reply With Quote Quick reply to this message
  #4  
Old 10-31-2011
USMLE Forums Master
 
Steps History: Step 1 Only
Posts: 537
Threads: 80
Thanked 342 Times in 138 Posts
Reputation: 374
Default

The correct answer is C. The fall in platelets in this patient is due to type I heparin-induced thrombocytopenia (HIT). This entity causes a drop in platelet counts within one to two days of beginning therapy, rarely falls below 100,000/L, and returns to normal with continued administration. Type I HIT has no long-term consequences. This is in contrast to the more serious form, type II HIT. This is an antibody-mediated drop in platelets between 5 and 10 days after initiating treatment. The platelet count can nadir between 30,000 and 55,000/mL, and type II HIT is associated with thromboembolic sequelae if treatment is continued. Since this is not type II HIT, treatment can continue with heparin. Thus, choice D is incorrect. Choice D is appropriate for management of type II HIT.

Since there is no other known contraindication to therapy, placement of a filter (choice A) is unnecessary. Based on the data, there is no significant hemodynamic compromise to the patient, and the patient can be adequately managed on anticoagulation alone. Choice B is incorrect. Platelet counts will fall with disseminated intravascular coagulation (DIC). Screening for this complication with D-dimer levels will not be helpful, since the level is probably high because of the acute pulmonary embolism. Therefore, choice E is incorrect.
Reply With Quote Quick reply to this message
The above post was thanked by:
Adamentium (12-05-2011), bebix (11-14-2011), demnchun (10-31-2011), MANIAKOS (10-31-2011), pass7 (11-14-2011), yarasara77 (07-30-2012)
  #5  
Old 10-31-2011
USMLE Forums Scout
 
Steps History: CK Only
Posts: 91
Threads: 6
Thanked 27 Times in 22 Posts
Reputation: 37
Default

so in tht case we shud stop heparin if platelet count goes down to 30,000-50,000????
Reply With Quote Quick reply to this message
  #6  
Old 10-31-2011
USMLE Forums Master
 
Steps History: Step 1 Only
Posts: 537
Threads: 80
Thanked 342 Times in 138 Posts
Reputation: 374
Default

ya i guess.....here the platelet count hasnt gone too low.....
Reply With Quote Quick reply to this message
  #7  
Old 10-31-2011
USMLE Forums Addict
 
Steps History: Not yet
Posts: 129
Threads: 18
Thanked 185 Times in 62 Posts
Reputation: 195
Thumbs Up

i went for D too... but i've never heard of type I or type II for HIT ... Thx for the useful infos ..btw what is the source of this question ?
Reply With Quote Quick reply to this message
  #8  
Old 10-31-2011
USMLE Forums Master
 
Steps History: Step 1 Only
Posts: 537
Threads: 80
Thanked 342 Times in 138 Posts
Reputation: 374
Default

these were the questions sent to me by one f our forum members who regularly posts questions but would b busy for a few days....so asked me to post instead
Reply With Quote Quick reply to this message
  #9  
Old 10-31-2011
USMLE Forums Scout
 
Steps History: Not yet
Posts: 26
Threads: 6
Thanked 5 Times in 4 Posts
Reputation: 15
Default

answer c is right..because we dont stop heparin unless platelets drop upto 50% from the previous value.
Reply With Quote Quick reply to this message
  #10  
Old 10-31-2011
USMLE Forums Master
 
Steps History: Step 1 Only
Posts: 537
Threads: 80
Thanked 342 Times in 138 Posts
Reputation: 374
Default

yes docs....
Reply With Quote Quick reply to this message
  #11  
Old 11-01-2011
USMLE Forums Scout
 
Steps History: 1+CK+CS+3
Posts: 87
Threads: 10
Thanked 19 Times in 15 Posts
Reputation: 29
Default

one more thing as sonu said HIT the srious one does not manifest itself until 5-7 days after the after starting heparin therefore we can't be bothered that it is HIT type II.
Reply With Quote Quick reply to this message
The above post was thanked by:
sonu.agarwall (11-01-2011)
  #12  
Old 11-14-2011
bebix's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,357
Threads: 194
Thanked 3,259 Times in 881 Posts
Reputation: 3269
Default

From Warkentin TE et al: Platelet-endothelial interactions: sepsis, HIT, and antiphospholipid syndrome, Hematol (Am Soc Hematol Educ Prog 506-507, 2003.
&
Evidence-Based Clinical Practice Guidelines American College of Chest Physicians: Heparin-Induced Thrombocytopenia (8th Edition) Chest 2008;133;340S-380S

Using the 4 Ts scoring system

Suspicion of HIT

Thrombocytopenia from 268,000 to 140,000 = 48% = 1 point
Timing One day after Heparin = 2 points
New Thrombosis = none = 0 point
oTher cause for thrombocytopenia = none = 2 points

Total Score = 5 = intermediate
Pulmonary embolism; next best step-heparin2.jpg

ONLY IF SCORE >=6
Stop heparin, give alternativenon-heparin anticoagulant [argatroban or lepirudin or danaparoid (or bivalirudin or fondaparinux)]
Reply With Quote Quick reply to this message
The above post was thanked by:
Adamentium (12-05-2011), compal (11-14-2011), donofitaly (11-15-2011)
  #13  
Old 11-14-2011
USMLE Forums Scout
 
Steps History: 1 + CS
Posts: 12
Threads: 3
Thanked 1 Time in 1 Post
Reputation: 11
Default

Good stuff! These look like great questions - would love to know the source...
Reply With Quote Quick reply to this message



Reply

Tags
Cardiology-, Figures-, Internal-Medicine-, Pulmonology-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
ECG Findings in Pulmonary Embolism! aghammoud85 USMLE Step 2 CK Forum 3 08-25-2011 05:10 PM
Management of pulmonary embolism! Ace3 USMLE Step 2 CK Forum 5 06-10-2011 11:18 AM
Pulmonary Embolism, what's the next step? 3abass USMLE Step 2 CK Forum 2 06-05-2011 11:12 PM
Post-op atelectasis vs Pulmonary embolism Haisook USMLE Step 2 CK Forum 1 04-03-2011 08:07 AM
ECG in Pulmonary Embolism Homer88 USMLE Step 2 CK Mnemonics 0 03-19-2010 11:56 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)